Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Wichita, KS

May 15, 1998Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 7:44 AM CDT for Montgomery County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 7:44 AM CDT (12:44 UTC)
Expired
May 15, 1998, 8:45 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:07 AM CDTHail 0.75Independence, KS
May 15, 8:09 AM CDTHail 0.75Bolton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2249 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 151244 RRA
SVRICT
KSC125-151345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 845 AM CDT
 
* AT 741 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  SOUTHWEST OF COFFEYVILLE ...MOVING TO THE NORTHEAST AT 40 MILES
  AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANEY
  COFFEYVILLE
  INDEPENDENCE
  CHERRYVALE
  DEARING

  THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL UP TO AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 15, 2:47 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
247 AM CDT FRI MAY 15 1998

MAIN FCST PROBLEM TO BE TSTM CHANCES IN THE SHORT TERM.  AREA OF
CONVECTION OVER PORTIONS OF CWA ON THE WANE AFTER PRODUCING 60-70 MPH
WINDS EARLIER THIS MORNING.  A BRIEF RESPITE FOR A FEW HOURS WITH
ANOTHER ROUND LIKELY LATER THIS MORNING AS MAIN UPPER SYSTEM KICKS
OUT. LATEST SFC ANALYS SHOWING COLD FRONT INTO NEBRASKA WITH DRY
LINE ACROSS WRN KANSAS INTO WRN TX. WITH DRY LINE MVG EWD TODAY AND
PLENTY OF INSTABILITY...WL KEEP POPS RATHER HIGH AND MENTION
POSSIBILITY OF SVR IN THE ZONES.  APPRS NEW WATCH WILL SOON BE
ISSUED FOR MOST OF THE CWA.

REST OF THE FCST PERIOD LOOKS RATHER QUIET. FRONTAL BOUNDARY TO MOVE
THROUGH PUSHING HIGHER MSTR OFF TO THE EAST WITH HIGH SETTLING IN BY 48
HRS. TEMPERATURES NOT EXPECTED TO DROP OFF A LOT WITH H8 THERMAL RIDGE
BEGINNING TO MOVE IN BY THE END OF THE PERIOD.

ONLY MINOR CHANGES TO EXTENDED PERIOD WITH SLIGHTLY WARMER TEMPS ON
SUNDAY.

MRU

FCSTID = 16
ICT   84  55  83  62 /  60   0   0   0
HUT   82  54  82  61 /  60   0   0   0
EWK   82  55  83  62 /  60   0   0   0
EQA   83  56  83  61 /  60   0   0   0
WLD   84  56  84  62 /  60   0   0   0
RSL   79  52  82  59 /  60   0   0   0
GBD   79  53  82  59 /  60   0   0   0
SLN   81  53  83  61 /  60   0   0   0
MPR   81  53  82  61 /  60   0   0   0
CFV   86  56  84  61 /  50   0   0   0
CNU   85  56  84  59 /  50   0   0   0
K88   85  56  84  59 /  50   0   0   0

.ICT...NONE.

In the hours before

Special weather statement, May 15, 4:56 AM CDT, 2 hours 48 minutes before
KSZ052-067-068-082-083-091-092-151030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 AM CDT FRI MAY 15 1998

...TORNADO WATCH NUMBER 346 HAS EXPIRED AT 5 AM FOR SOUTH CENTRAL
KANSAS...

TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR SOUTH CENTRAL
KANSAS UNTIL 5 AM HAS EXPIRED. COUNTIES NO LONGER INCLUDED IN THE
WATCH ARE:

RENO           HARVEY         MARION         KINGMAN
SEDGWICK       HARPER         SUMNER

THE THREAT OF TORNADOES HAS ENDED OVER SOUTH CENTRAL KANSAS.

DAVIS
Special weather statement, May 15, 5:42 AM CDT, 2 hours 2 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-151115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

DAVIS
Special weather statement, May 15, 6:36 AM CDT, 1 hour 8 minutes before
KSZ052-067-068-082-083-091-092-151230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM NUMBER 351 HAS BEEN CANCELLED FOR
MUCH OF SOUTH CENTRAL KANSAS...

SEVERE THUNDERSTORMS WATCH NUMBER 351 IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS...

RENO           KINGMAN      SEDGWICK       HARPER         SUMNER

THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST OUT OF THESE AREAS.

DAVIS
Special weather statement, May 15, 6:55 AM CDT, 49 minutes before
KSZ052-067-068-082-083-091-092-151300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM NUMBER 351 HAS BEEN CANCELLED FOR
MUCH OF SOUTH CENTRAL KANSAS...

SEVERE THUNDERSTORMS WATCH NUMBER 351 IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS...

BUTLER  COWLEY

THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST OUT OF THESE AREAS.

DAVIS
Special weather statement, May 15, 7:33 AM CDT, 11 minutes before
KSZ033-048>053-151310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH
OF CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS

LINCOLN   ELLSWORTH   RICE    SALINE   MCPHERSON   MARION   CHASE

THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE
AREAS.

NOONAN
Special weather statement, May 15, 7:33 AM CDT, 11 minutes before
KSZ033-048>053-151310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH
OF CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS

LINCOLN   ELLSWORTH   RICE    SALINE   MCPHERSON   MARION   CHASE

THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE
AREAS.

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice63 min
May 15, 12:52 AM CDTSevere Thunderstorm WarningICTLincoln, Russell, Saline63 min
May 15, 5:21 AM CDTSevere Thunderstorm WarningICTSumner64 min
May 15, 5:35 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
May 15, 5:39 AM CDTSevere Thunderstorm WarningICTCowley61 min
May 15, 5:56 AM CDTSevere Thunderstorm WarningICTButler59 min
May 15, 6:06 AM CDTSevere Thunderstorm WarningICTHarvey64 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 15, 6:20 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline65 min
May 15, 6:26 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood59 min
May 15, 8:52 AM CDTSevere Thunderstorm WarningICTNeosho58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.